Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 102, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 11, 2017, 8:03 PM CDT for Clark County, Wisconsin. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 11, 2017, 8:03 PM CDT (01:03 UTC)
- Expired
- Jun 11, 2017, 8:45 PM CDT
- In force
- 42 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Clark County, WI
The radar
The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 8:05 PM CDT | TSTM WND DMG | Thorp, WI | TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 8:01 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -274 J/kg
- Mixed-layer LCL
- 1257 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 452 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted.
741 WUUS53 KARX 120103 SVRARX WIC019-120145- /O.NEW.KARX.SV.W.0102.170612T0103Z-170612T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service La Crosse WI 803 PM CDT SUN JUN 11 2017 The National Weather Service in La Crosse has issued a * Severe Thunderstorm Warning for... Northern Clark County in central Wisconsin... * Until 845 PM CDT * At 802 PM CDT, severe thunderstorms were located along a line extending from 7 miles northwest of Owen to 9 miles northeast of Fairchild, moving east at 45 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Severe thunderstorms will be near... Owen around 810 PM CDT. Greenwood and Dorchester around 820 PM CDT. Dorchester around 825 PM CDT. Loyal around 830 PM CDT. Colby, Abbotsford and Abbotsford around 845 PM CDT. Other locations impacted by these severe thunderstorms include Colby, Longwood, Reseburg, Willard and Withee. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4472 9032 4472 9092 4503 9092 4503 9031 TIME...MOT...LOC 0102Z 256DEG 38KT 4504 9065 4473 9088 TORNADO...POSSIBLE HAIL...0.75IN WIND...60MPH $$ CA
2 follow-up statements
789
WWUS53 KARX 120122
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
822 PM CDT SUN JUN 11 2017
WIC019-120145-
/O.CON.KARX.SV.W.0102.000000T0000Z-170612T0145Z/
Clark WI-
822 PM CDT SUN JUN 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHERN CLARK COUNTY...
At 821 PM CDT, severe thunderstorms were located along a line
extending from Dorchester to near Loyal, moving east at 55 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Law enforcement. At 805 PM CDT, a tree was reported blown
down in Thorp.
IMPACT...Expect damage to roofs, siding, and trees.
These severe storms will be near...
Dorchester, Dorchester, Abbotsford, Abbotsford and Colby around
825 PM CDT.
Other locations impacted by these severe thunderstorms include Colby,
Longwood, Reseburg, Willard and Withee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4472 9032 4472 9079 4503 9084 4503 9031
TIME...MOT...LOC 0121Z 277DEG 48KT 4503 9033 4472 9056
TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
$$
CA721
WWUS53 KARX 120141
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
841 PM CDT SUN JUN 11 2017
WIC019-120151-
/O.EXP.KARX.SV.W.0102.000000T0000Z-170612T0145Z/
Clark WI-
841 PM CDT SUN JUN 11 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLARK COUNTY WILL
EXPIRE AT 845 PM CDT...
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 300 AM CDT for
central Wisconsin.
LAT...LON 4472 9032 4472 9079 4503 9084 4503 9031
TIME...MOT...LOC 0141Z 256DEG 38KT 4507 9007 4477 9030
$$
CAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:38 PM CDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 11, 6:38 PM CDT, 1 hour 25 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 638 PM CDT Sun Jun 11 2017 .SHORT TERM...(Tonight through Tuesday Night) Issued at 350 PM CDT Sun Jun 11 2017 High Impact Weather Potential: Watching for potential convective redevelopment into this evening (maybe overnight?) and again at various times into Tuesday and Tuesday night, though to be perfectly honestly, confidence isn't overly high for any one given forecast period. Active start to the day, with a well-forecast MCS crossing areas generally north of I-90 with some wind/hail reports. That feature has departed, leaving behind some messy stratus given moisture pooled along an outflow-enhanced warm front somewhere near or just south of I-90 at early afternoon, with quite the spread in temps from north to south as one would expect in such a setup. Biggest question from here on out remains redevelopment through the afternoon and evening, with building instability where skies are clearing given pooled dew points now well into the 60s, but also fighting building capping aloft working north out of Iowa with 700mb temps pushing 14C or better. Second question remains a focus for development, as clouds are currently delaying the northward advancement of the warm front, though do suspect there is still plenty of time for it to mix northward. While overall confidence is admittedly low heading into the evening and overnight, do believe there is a risk for additional convection to fire over northwest Wisconsin into east-central Minnesota through late afternoon, but it could potentially be farther south pending placement of the front and better convergence. Anything that does develop should tend to percolate slowly southward as high pressure to the north gives the front a nudge, with plenty of theoretical instability but also with that pesky cap still in place with southward extent. All told, won't be shocked if the better activity remains confined to areas again near and north of I-90, and also weakens with time into tonight given a lack of any significant moisture transport/low level jet forcing into the area (similar to last night). As for any severe prospects, some window for organized severe storms to our north in an axis of better 0-3/0-6km shear, but we really lose that with southward extent, such that any storms tonight may be more of a heavy rain threat given substantial PWAT values up around 2 inches. Heading into Monday, confidence again way down there on the scale, especially with some hints of persistent clouds along the stalled boundary nearby (likely draped over northeast Iowa). However, capping looks much weaker and with building instability through the afternoon, can't rule out some scattered storms firing, but with a very limited severe threat given weaker shear. However, these storms will be along a boundary, so there's always that to watch. Better chance for convection may end up being Monday night with a notable push of deeper layer moisture transport into the area as the warm front lifts back north. Severe threat again looks low with a lack of low and deep layer shear, but heavy rain could be a concern with lots of moisture pooled overhead before we end up mainly capped off for much of Tuesday. Temps the next few days are pretty much a nightmare and will hinge solely on cloud and precip trends, but overall looking still quite warm with readings well into the 80s and lower 90s. .LONG TERM...(Wednesday through Sunday) Issued at 350 PM CDT Sun Jun 11 2017 Continuing to look potentially active once again toward Wednesday with the approach of the stronger western CONUS upper trough and associated cold front, though exact timing is still somewhat in question. On paper at least, there is certainly a severe risk with increasing shear and stronger forcing through the day, with current SPC highlight for Wednesday looking pretty good for the moment. Beyond that, while confidence still isn't the greatest, trends over recent days do suggest things may turn increasingly more quiet into late week and the weekend as upper troughing develops with time over the region, with maybe a greater threat for some additional rainfall toward Friday night as our next upper trough and cold front arrive. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 638 PM CDT Sun Jun 11 2017 Watching a couple narrow bands of southwest-northeast oriented convection from southeast MN into west-central WI. These thunderstorms are expected to slowly move southeastward this evening and overnight. Timing/coverage at TAF airfields is still somewhat uncertain, so will cover threat with VCTS for now; from 12.02Z to 12.09Z at KRST and from 12.04Z to 12.10Z at KLSE. Forecast guidance then suggests ceilings should lower to MVFR behind these storms into early Monday morning. A return to VFR conditions is expected by 12.18Z. Gusty southerly winds early this evening will subside by 12.02Z with light southerly or even variable winds away from thunderstorms through the rest of the period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && SHORT TERM...Lawrence LONG TERM...Lawrence AVIATION...Rogers
Hazardous weather outlook, Jun 11, 1:34 PM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 134 PM CDT Sun Jun 11 2017 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-121200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 134 PM CDT Sun Jun 11 2017 This Hazardous Weather Outlook is for portions of southeast Minnesota, northeast Iowa, and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Temperatures near and south of Interstate 90 will climb into the lower to mid 90s this afternoon, with heat index readings in the 95 to 100 range. Be alert to the heat if spending extended time outdoors this afternoon. There is also a chance for additional thunderstorms to develop this evening and tonight, with the greatest chance near and north of Interstate 90. At this time, the risk for any additional severe storms is low, though localized heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Thunderstorm chances continue Monday through Wednesday. A few of the storms Monday and Monday night and again Wednesday could be strong to severe with locally heavy rains, strong winds, and hail. Temperatures along and south of Interstate 94 will climb well into the 80s and lower half of the 90s Monday and Tuesday afternoons, with heat index readings in the 95 to 100 range. Be alert to the heat if spending extended time outdoors. More thunderstorms are possible Thursday through Friday night. It is too early at this time to determine a severe risk with these thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected through Tuesday. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Lawrence
In the hours before
Special weather statement, Jun 11, 7:16 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
716 PM CDT SUN JUN 11 2017
MNZ079-120045-
Wabasha-
716 PM CDT SUN JUN 11 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WABASHA COUNTY...
At 716 PM CDT, a strong thunderstorm was located near Plainview, or
10 miles southwest of Wabasha, moving east at 40 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Wabasha, Alma, Plainview, Buffalo City, Kellogg, West Newton, West
Albany, and Minneiska.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4435 9231 4441 9209 4440 9206 4438 9203
4436 9197 4433 9192 4431 9191 4429 9193
4427 9190 4425 9189 4423 9189 4419 9186
4419 9208 4417 9208 4415 9222
TIME...MOT...LOC 0016Z 250DEG 34KT 4425 9215
CASpecial weather statement, Jun 11, 7:32 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
732 PM CDT SUN JUN 11 2017
WIZ017-120115-
Taylor-
732 PM CDT SUN JUN 11 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT TAYLOR COUNTY...
At 732 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Jump River to 6 miles north of
Stanley. Movement was east at 45 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Medford, Rib Lake, Chelsea, Westboro, Jump River, Stetsonville,
Goodrich, Gilman, Lublin, Polley, and Perkinstown.
LAT...LON 4512 9004 4512 9020 4503 9020 4503 9092
4538 9092 4538 9004
TIME...MOT...LOC 0032Z 265DEG 40KT 4533 9074 4505 9094
CALocal storm report, Jun 11, 7:50 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
750 PM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM TSTM WND GST GILMAN 45.17N 90.81W
06/11/2017 E60 MPH TAYLOR WI LAW ENFORCEMENT
&&
SHEALocal storm report, Jun 11, 8:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
802 PM CDT SUN JUN 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND GST JUMP RIVER 45.36N 90.80W
06/11/2017 E58 MPH TAYLOR WI CO-OP OBSERVER
BRANCHES DOWN AND DITCHES FULL OF WATER
&&
SHEAThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:32 PM CDT | Special Weather Statement | ARX | Taylor | 43 min |
| Jun 11, 7:40 PM CDT | Severe Thunderstorm Warning | ARX | Clark, Taylor | 65 min |
| Jun 11, 8:32 PM CDT | Tornado Warning | ARX | Clark | 13 min |
| Jun 11, 9:07 PM CDT | Special Weather Statement | ARX | Eau Claire | 23 min |
| Jun 11, 9:17 PM CDT | Special Weather Statement | ARX | Taylor | 28 min |
| Jun 11, 9:58 PM CDT | Areal Flood Advisory | ARX | Taylor | 3 hr |
| Jun 11, 10:05 PM CDT | Special Weather Statement | ARX | Taylor | 25 min |
| Jun 11, 11:20 PM CDT | Special Weather Statement | ARX | Jackson | 25 min |
| Jun 12, 3:02 PM CDT | Special Weather Statement | ARX | Buffalo, Trempealeau | 58 min |
| Jun 12, 3:37 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, La Crosse, Trempealeau | 38 min |
| Jun 12, 4:05 PM CDT | Special Weather Statement | ARX | Jackson, Monroe | 55 min |
| Jun 12, 4:17 PM CDT | Areal Flood Advisory | ARX | La Crosse | 58 min |
| Jun 12, 4:38 PM CDT | Severe Thunderstorm Warning | ARX | Jackson, Juneau, Monroe | 52 min |
| Jun 12, 4:58 PM CDT | Special Weather Statement | ARX | Juneau | 47 min |
| Jun 12, 5:16 PM CDT | Special Weather Statement | ARX | Adams | 44 min |
| Jun 12, 5:52 PM CDT | Special Weather Statement | ARX | Grant | 53 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.